Pennsylvania, 2016Damaging Wind in Pennsylvania, July 22, 2016
July 22, 2016 · NWS PBZ · 1 event in 1 county or zone
A line of showers and thunderstorms ahead of a shortwave moved across the region early on the 22nd. Some wind damage was reported in Mercer county PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms ahead of a shortwave moved across the region early on the 22nd. Some wind damage was reported in Mercer county PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 6:58 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 22, 6:58 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
758 AM EDT FRI JUL 22 2016
.SYNOPSIS...
Hot and humid weather is forecast for today into early next week,
along with intervals of scattered thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
A line of showers and thunderstorms ahead of a shortwave should
continue to move SE across the area this morning, with a continued
weakening trend as they outrun the best instability and shear.
Additional scattered thunderstorm development is expected this
afternoon as a weak surface trough slowly advances south toward
the region. With dry mid level air progged to move in this
afternoon, sufficient instability and marginal shear, a few strong
to severe storms are possible with damaging winds the main threat.
The marginal outlook from SPC appears reasonable. Highs near 90
are expected for much of the area, though heat indices should
remain near or below advisory criteria.
Shower/storm chances should gradually diminish tonight as
instability decreases, though low chances will continue overnight
in proximity to the trough with it's advancement to the I 70
corridor by morning.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A weak boundary will stall out over the southern third of the
forecast area by Saturday morning. Models continue to activate
showers and thunderstorms along this boundary through the
afternoon, but a lack of upper- level support and dry air through
the column should limit development. Opted to continue with slight
chance/isolated shower or thunderstorms south of Pittsburgh.
Remaining mid-level moisture will clear the southern border by late
Saturday, ending the low rain chances. Near-surface moisture and
high surface dewpoints will linger, resulting in another warm and
humid night with lows well above average. Surface high pressure will
shift east Sunday as the next system moves through the southern
Canadian Plains. This will return southerly flow, and re-enforce the
warm and humid airmass. A few showers could develop across our
western zones Sunday afternoon as the weak boundary returns north as
a warm front. Heat indices Saturday and Sunday will reach into the
mid and upper 90s for a majority of our forecast area, and approach
100 for a few of our southwestern counties. An HWO mention will be
maintained for this.
Warm and humid conditions will carry into the new work week,
although an increase in clouds will limit high temperatures. A weak,
sweeping cold front will drag across the area Monday, bringing a
chance of rain for all, but the progressive nature of the system
will limit amounts.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Rain chances will quickly dissipate in the wake of the cold front,
Tuesday, bringing a return to dry conditions. The upper-level flow
pattern will temporarily flatten to nearly zonal, as high pressure
builds at the surface. Temperatures will moderate under the zonal
flow aloft, but will remain a few degrees above normal. Consistent
model agreement on the digging of a trough over the cornbelt in the
latter part of next week. This will bring rain chances back to the
forecast Thursday and Friday.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A line of thunderstorms with MVFR/local IFR restrictions should
continue to advance across the region this morning with an
approaching shortwave, though coverage should be more scattered
across OH ports.
Additional scattered thunderstorms are expected to develop this
afternoon as a surface trough slowly advances toward the region.
Maintained a VCTS mention for this as uncertainty remains in
amount and timing of coverage. VFR should prevail much of tonight
as instability decreases, though some patchy MVFR fog is possible
with low level moisture in place.
.OUTLOOK /SATURDAY THROUGH TUESDAY/...
Restrictions will be possible late Sunday and Monday with
crossing disturbances.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 22, 2:43 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 AM EDT FRI JUL 22 2016
MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-230745-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
343 AM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ039>041-048>050-057>059-068-069-230745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-
343 AM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAT INDEX VALUES WILL APPROACH 100 DEGREES SATURDAY AND SUNDAY
AFTERNOON. HEAT ADVISORIES MAY BE NECESSARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 7:07 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 AM EDT FRI JUL 22 2016
PAZ007-008-014-221230-
VENANGO-MERCER-BUTLER-
807 AM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MERCER...
SOUTHWESTERN VENANGO AND NORTH CENTRAL BUTLER COUNTIES...
AT 807 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
GROVE CITY...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STONEBORO...SENECA...POLK...SANDY LAKE...CLINTONVILLE...EAU CLAIRE...
KENNERDELL...JACKSON CENTER...BARKEYVILLE...CHERRY VALLEY...CRANBERRY
TOWNSHIP AND MAURICE K GODDARD STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 118 AND 120...
AND NEAR MILE MARKER 123.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 21 AND 41.
LAT...LON 4121 8018 4139 8013 4136 7970 4110 7978
TIME...MOT...LOC 1207Z 282DEG 18KT 4129 8006
07
Special weather statement, Jul 22, 7:34 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT FRI JUL 22 2016
PAZ008-014-015-221300-
VENANGO-CLARION-BUTLER-
834 AM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VENANGO...
NORTHEASTERN BUTLER AND WEST CENTRAL CLARION COUNTIES...
AT 834 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GROVE CITY...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...PARKER...EMLENTON...BRUIN...CLINTONVILLE...
ST. PETERSBURG...EAU CLAIRE...PETROLIA...KARNS CITY...BARKEYVILLE...
FAIRVIEW...FOXBURG...CHERRY VALLEY...HOOKER AND BOYERS.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 29
AND 52.
LAT...LON 4121 7955 4108 7966 4108 7967 4109 7968
4116 7968 4117 7969 4105 7969 4094 7978
4115 8002 4127 7992
TIME...MOT...LOC 1234Z 300DEG 13KT 4117 7993
07Special weather statement, Jul 22, 8:21 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 AM EDT FRI JUL 22 2016
PAZ007-013-014-221400-
MERCER-LAWRENCE-BUTLER-
921 AM EDT FRI JUL 22 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER...
CENTRAL BUTLER AND LAWRENCE COUNTIES...
AT 921 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CORTLAND TO 9 MILES NORTHEAST OF NEW
WILMINGTON. MOVEMENT WAS SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...BUTLER...GROVE CITY...
SHARPSVILLE...HOMEACRE-LYNDORA...FARRELL...SHANOR-NORTHVUE...
SLIPPERY ROCK...NEW WILMINGTON...OAKWOOD...NEW CASTLE NORTHWEST...
MERCER...PULASKI...PROSPECT...BESSEMER...WEST MIDDLESEX...
PLAIN GROVE TOWNSHIP AND EAST BUTLER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 95 AND 119.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 21.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.
LAT...LON 4128 8021 4085 7970 4095 8052 4131 8052
TIME...MOT...LOC 1321Z 322DEG 26KT 4130 8071 4125 8026
07
Thunderstorm Wind, Mercer
- When
- July 22, 8:40 AM EST
- Where
- Mercer County, 1.25 mi WNW of Farrell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.230, -80.500
Local 911 center reported trees down and trees on wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648505.